Salicylate poisoning is a much less common cause of childhood poisoning deaths since the introduction of child-resistant containers and the reduced use of children’s aspirin. It still accounts for numerous suicidal and accidental poisonings. Acute ingestion of more than 200 mg/kg is likely to produce intoxication. Poisoning can also result from chronic overmedica-tion; this occurs most commonly in elderly patients using salicy-lates for chronic pain who become confused about their dosing. Poisoning causes uncoupling of oxidative phosphorylation and disruption of normal cellular metabolism.The first sign of salicylate toxicity is often hyperventilation and respiratory alkalosis due to medullary stimulation. Metabolic aci-dosis follows, and an increased anion gap results from accumula-tion of lactate as well as excretion of bicarbonate by the kidney to compensate for respiratory alkalosis. Arterial blood gas testing often reveals a mixed respiratory alkalosis and metabolic acidosis. Body temperature may be elevated owing to uncoupling of oxida-tive phosphorylation. Severe hyperthermia may occur in serious cases. Vomiting and hyperpnea as well as hyperthermia contribute to fluid loss and dehydration. With very severe poisoning, pro-found metabolic acidosis, seizures, coma, pulmonary edema, and cardiovascular collapse may occur. Absorption of salicylate and signs of toxicity may be delayed after very large overdoses or inges-tion of enteric coated tablets.
care is essential. After massive aspirin inges-tions (eg, more than 100
tablets), aggressive gut decontamination is advisable, including gastric
lavage, repeated doses of activated charcoal, and consideration of whole bowel
irrigation. Intravenous fluids are used to replace fluid losses caused by
tachypnea, vomit-ing, and fever. For moderate intoxications, intravenous sodium
bicarbonate is given to alkalinize the urine and promote salicylate excretion
by trapping the salicylate in its ionized, polar form. For severe poisoning
(eg, patients with severe acidosis, coma, and serum salicylate level > 100 mg/dL), emergency
hemodialysis is performed to remove the salicylate more quickly and restore
acid-base balance and fluid status.